Alert archive / New York / Special Weather Statements in 2014
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 1, 2014, 8:50 PM EDT for Allegany County, Cattaraugus County, New York. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2014, 8:50 PM EDT (00:50 UTC)
- Expired
- Aug 1, 2014, 9:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 89 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 9:00 PM EDT | TSTM WND DMG | Hinsdale, NY | TREE DOWN ON ROAD |
| Aug 1, 9:50 PM EDT | TSTM WND DMG | Olean, NY | TREE DOWN ON ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
861
WWUS81 KBUF 020050
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
850 PM EDT FRI AUG 1 2014
NYZ020-021-020145-
ALLEGANY NY-CATTARAUGUS NY-
850 PM EDT FRI AUG 1 2014
...SLOW MOVING THUNDERSTORMS OVER THE SOUTHERN TIER...
* AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES SOUTHWEST OF ALLEGANY PARK TO 5 MILES NORTH OF
ALFRED...SLOWLY MOVING NORTH AT 15 MPH.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
DUE TO THE SLOW MOVEMENT OF THESE STORMS...THERE WILL BE AN
INCREASED RISK FOR FLOOD RELATED ISSUES. THE VERY HEAVY RAIN IN THE
SLOW DOWNPOURS COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS.
LAT...LON 4200 7905 4243 7904 4247 7775 4214 7778
4199 7831
$$
RSHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 1, 7:28 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 1, 7:28 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 728 PM EDT FRI AUG 1 2014 .SYNOPSIS... DISTURBANCES ROTATING AROUND LOW PRESSURE IN EASTERN CANADA WILL KEEP THE AREA OUT OF THE TRUE MID SUMMER HEAT AND HUMIDITY THROUGH AT LEAST EARLY NEXT WEEK. THERE WILL BE THE CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH TUESDAY...MAINLY AWAY FROM THE LAKES...AND OVER THE SOUTHERN TIER AND FINGER LAKES REGION. && .NEAR TERM /THROUGH SATURDAY/... STRONG THUNDERSTORMS OVER THE LOWER GENESEE VALLEY MOVED NORTH- NORTHEAST ACROSS THE ROCHESTER METRO AREA DURING THE PAST COUPLE HOURS...PRODUCING A GROUND COVERING OF HAIL ALONG WITH FAIRLY WIDESPREAD WIND DAMAGE. THE STORMS FORMED IN AREA WHERE SBCAPES AVG 1500 J/KG AND ALONG THE EASTERN LAKE BREEZE BOUNDARY OFF LK ERIE. THIS ACTIVITY HAS SINCE LIFTED NORTH ACROSS LAKE ONTARIO WHILE NEW STORMS HAVE BLOSSOMED ON OUTFLOW BOUNDARIES IN THE VCNTY OF WAYNE COUNTY. THESE STORMS HAVE EXHIBITED SIMILAR CHARACTERISTICS OF THE PREVIOUS STORMS...WITH SIGNIFICANT ELEVATED CORES AND MINIMAL CIRCULATION FROM 5K THROUGH 10K FT. A SEVERE THUNDERSTORM WARNING IS CURRENTLY IN EFFECT FOR THIS ACTIVITY. PRTLY CLOUDY SKIES ARE FOUND ACROSS THE REMAINDER OF THE REGION EARLY THIS EVENING AS WEAK SYNOPTIC SUBSIDENCE IS WINNING OUT OVER A MODERATELY UNSTABLE LATE DAY AIRMASS. IT IS INTERESTING TO NOTE A VERY WELL DEFINED OUTFLOW BOUNDARY CHARGING SOUTH ACROSS NIAGARA AND ORLEANS COUNTIES AS OF 22Z...A RESULT OF THE INTENSE STORMS RAKING PARTS OF ONTARIO ALONG THE WESTERN LAKE BREEZE BOUNDARY OFF ERIE. AS WE MOVE THROUGH TONIGHT...CLOUDS WILL GRADUALLY INCREASE FROM THE SOUTH AND SOUTHEAST AS A RESULT OF LEVEL MOISTURE STREAMING IN OUR DIRECTION FROM THE ATLANTIC COAST. ANY SHOWERS ASSOCIATED WITH THIS INFLUX OF MOISTURE SHOULD HOLD OFF UNTIL AFTER MIDNIGHT. THE INCREASED MOISTURE ON SATURDAY WILL FUEL CONVECTION BROUGHT ABOUT BY A COMBINED INVERTED SFC TROUGH AND THE APPROACH OF A SIGNIFICANT MID LEVEL SHORTWAVE OVER THE UPPER OHIO VALLEY. WHILE THE BULK OF THE DAY WILL BE RAIN FREE...IT SHOULD BECOME UNSETTLED FOR MOST AREAS WITH POPS INCREASING TO HIGH CHC/LIKELY BY AFTERNOON. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... THE AXIS OF OUR EASTERN CONUS 500MB TROUGH WILL LIFT FROM THE OHIO VALLEY ACROSS THE LOWER GREAT LAKES TO NEW ENGLAND BY MONDAY. AS THIS FEATURE CROSSES OUR REGION IT WILL INTERACT WITH A DEEP PLUME OF MOISTURE IN PLACE TO CONTINUE CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. HIGHEST CHANCES WILL BE FOUND FROM SATURDAY NIGHT INTO SUNDAY AFTERNOON WHERE INSTABILITY WILL PEAK WHILE JUST A SLIGHT CHANCE IS POSSIBLE ON MONDAY AND MONDAY NIGHT AHEAD OF THE NEXT SHORTWAVE DIVING ACROSS THE GREAT LAKES. LACK OF STRONG WIND SHEAR WILL PREVENT A THREAT OF SEVERE WEATHER BUT THE LIGHTER WINDS MAY STILL ALLOW PULSE STORMS CAPABLE OF HEAVY DOWNPOURS AND SMALL HAIL. 850MB TEMPS AROUND 13C WILL KEEP HIGH TEMPERATURES JUST SLIGHTLY BELOW NORMAL WHILE OVERNIGHT TEMPS WILL DIP INTO THE MID 50S TO LOW 60S. && .LONG TERM /TUESDAY THROUGH FRIDAY/... BROAD 500MB TROUGHINESS WILL LIE ACROSS THE GREAT LAKES THROUGH THE MIDDLE OF NEXT WEEK THEN MODELS HINT AT WEST COAST RIDGING BUILDING EAST TO THE UPPER GREAT LAKES TOWARD THE SECOND HALF OF NEXT WEEK. THIS PATTERN WILL KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN PLAY TUESDAY FALLING TO SLIGHT CHANCE BY WEDNESDAY WHEN THE TROUGH AXIS IS FORECAST TO SHIFT EAST OF THE FORECAST AREA. AFTER THIS RISING HEIGHTS ALOFT AND SURFACE HIGH PRESSURE SHOULD BRING A FEW DRY DAYS TO CLOSE OUT THE WEEK. THE PACIFIC SOURCED FLOW PATTERN WILL KEEP TEMPERATURES NEAR TO SLIGHTLY BELOW AVERAGE WITH HIGHS RANGING FROM THE MID TO UPPER 70S AND LOWS FALLING INTO THE UPPER TO MID 50S ESPECIALLY TOWARD THE END OF THE WEEK AS A DRY NORTHERLY FLOW SETS UP ON THE EASTERN SIDE OF THE SURFACE HIGH. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... MAINLY VFR CONDITIONS WILL BE FOUND ACROSS WESTERN AND ESPECIALLY NORTH CENTRAL NEW YORK TONIGHT...ALTHOUGH SOME LEFTOVER THUNDERSTORM ACTIVITY WILL BE FOUND ACROSS PARTS OF THE FINGER LAKES REGION THROUGH ABOUT 01Z. ON SATURDAY...VFR CONDITIONS WILL DOMINATE THE DAY BUT THERE WILL BE INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS DURING THE MIDDAY AND AFTERNOON. OUTLOOK... SATURDAY NIGHT THROUGH WEDNESDAY...NO SIGNIFICANT WEATHER IS EXPECTED. AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE AWAY FROM THE LAKES SUNDAY THROUGH TUESDAY...WITH PATCHY VALLEY FOG EACH NIGHT. && .MARINE... A RELATIVELY WEAK SFC PRESSURE GRADIENT INTO EARLY NEXT WEEK WILL RESULT IN ONSHORE BREEZES DURING THE DAYS...WITH LIGHT OFFSHORE BREEZES OVERNIGHT. THERE WILL BE THE RISK FOR THUNDERSTORMS SATURDAY AFTERNOON. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...FRANKLIN NEAR TERM...RSH SHORT TERM...SMITH LONG TERM...SMITH AVIATION...RSH MARINE...FRANKLIN
Hazardous weather outlook, Aug 1, 5:10 AM EDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 510 AM EDT FRI AUG 1 2014 NYZ001>008-010>014-019>021-085-020915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 510 AM EDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-020915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 510 AM EDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Local storm report, Aug 1, 7:56 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
756 PM EDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL NEWARK 43.04N 77.09W
08/01/2014 M0.75 INCH WAYNE NY TRAINED SPOTTER
COVERED THE GROUND.
&&
EVENT NUMBER BUF1400289
ARLocal storm report, Aug 1, 8:05 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
805 PM EDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG NEWARK 43.05N 77.08W
08/01/2014 WAYNE NY CO-OP OBSERVER
TREE ON HOUSE ON MAIN STREET.
&&
EVENT NUMBER BUF1400290
ARLocal storm report, Aug 1, 8:08 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
808 PM EDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 1 E GREECE 43.21N 77.68W
08/01/2014 MONROE NY BROADCAST MEDIA
TREE ON LATTA NEAR STUTSON.
&&
EVENT NUMBER BUF1400291
ARLocal storm report, Aug 1, 8:18 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
818 PM EDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 1 SE IRONDEQUOIT 43.20N 77.56W
08/01/2014 M1.00 INCH MONROE NY SOCIAL MEDIA
&&
EVENT NUMBER BUF1400292
ARLocal storm report, Aug 1, 8:37 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
837 PM EDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL ROCHESTER 43.17N 77.62W
08/01/2014 M1.00 INCH MONROE NY TRAINED SPOTTER
&&
EVENT NUMBER BUF1400293
ARSpecial weather statement, Aug 1, 8:50 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
850 PM EDT FRI AUG 1 2014
NYZ020-021-020145-
ALLEGANY NY-CATTARAUGUS NY-
850 PM EDT FRI AUG 1 2014
...SLOW MOVING THUNDERSTORMS OVER THE SOUTHERN TIER...
* AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES SOUTHWEST OF ALLEGANY PARK TO 5 MILES NORTH OF
ALFRED...SLOWLY MOVING NORTH AT 15 MPH.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
DUE TO THE SLOW MOVEMENT OF THESE STORMS...THERE WILL BE AN
INCREASED RISK FOR FLOOD RELATED ISSUES. THE VERY HEAVY RAIN IN THE
SLOW DOWNPOURS COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS.
LAT...LON 4200 7905 4243 7904 4247 7775 4214 7778
4199 7831
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:01 PM EDT | Areal Flood Warning | BUF | Wayne | 3 hr |
| Aug 1, 8:49 PM EDT | Areal Flood Advisory | BUF | Monroe | 3 hr |
| Aug 1, 9:18 PM EDT | Special Weather Statement | BUF | Wayne | 27 min |
| Aug 1, 9:34 PM EDT | Flash Flood Warning | BUF | Wayne | 3 hr |
| Aug 1, 9:47 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus | 58 min |
| Aug 1, 9:54 PM EDT | Special Weather Statement | BUF | Cayuga | 36 min |
| Aug 1, 10:07 PM EDT | Flash Flood Warning | BUF | Cattaraugus | 3 hr |
| Aug 1, 11:04 PM EDT | Special Weather Statement | BUF | Cattaraugus | 56 min |
| Aug 2, 12:32 AM EDT | Special Weather Statement | BUF | Chautauqua | 58 min |
| Aug 2, 1:45 AM EDT | Areal Flood Advisory | BUF | Chautauqua | 3 hr |
| Aug 2, 12:29 PM EDT | Special Weather Statement | BUF | Lewis | 31 min |
| Aug 2, 1:28 PM EDT | Special Weather Statement | BUF | Lewis | 62 min |
| Aug 2, 2:15 PM EDT | Flash Flood Watch | BUF | Cattaraugus, Chautauqua, Erie, Wyoming | 9 hr |
| Aug 2, 4:22 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Wyoming | 83 min |
| Aug 2, 4:41 PM EDT | Special Weather Statement | BUF | Oswego | 64 min |
| Aug 2, 4:51 PM EDT | Special Marine Warning | BUF | 54 min | |
| Aug 2, 4:58 PM EDT | Special Marine Warning | BUF | 92 min | |
| Aug 2, 5:12 PM EDT | Flash Flood Warning | BUF | Livingston, Monroe, Ontario, Wayne, Wyoming | 4 hr |
| Aug 2, 5:19 PM EDT | Flash Flood Warning | BUF | Cattaraugus, Chautauqua, Erie | 4 hr |
| Aug 2, 5:34 PM EDT | Special Marine Warning | BUF | 56 min | |
| Aug 2, 5:48 PM EDT | Special Marine Warning | BUF | 87 min | |
| Aug 2, 5:53 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Wyoming | 28 min |
| Aug 2, 6:50 PM EDT | Special Weather Statement | BUF | Genesee | 55 min |
Nearby
Special Weather Statements in New York, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.